Idaho, 2010Wildfire in Idaho, July 28, 2010
July 28, 2010 · NWS BOI · 1 event in 1 county or zone
A shortwave trough of low pressure moving out of California combined with daytime heating to produce showers and thunderstorms across parts of Southwest Idaho on the 28th. Lightning from some of these storms sparked grass and brush fires in the hills around Boise.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough of low pressure moving out of California combined with daytime heating to produce showers and thunderstorms across parts of Southwest Idaho on the 28th. Lightning from some of these storms sparked grass and brush fires in the hills around Boise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 28, 8:53 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 28, 8:53 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
953 AM MDT WED JUL 28 2010
.DISCUSSION...IMPRESSIVE SHORT WAVE WILL LIFT NORTH THROUGH THE AREA
TODAY WHICH WILL ENHANCE THUNDERSTORM STRENGTH AND COVERAGE. ALREADY
SEEING INTENSIFYING STORMS SOUTH OF BURNS AND BOISE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY ACROSS
THE NORTHERN AREAS BUT INCLUDING BOISE. HAVE THUS UPDATED THE
FORECAST AND THE HAZARDOUS WEATHER OUTLOOK TO MENTION THE
POSSIBILITY FOR LARGE HAIL AND DAMAGING WINDS WITH THUNDERSTORMS
THIS AFTERNOON.
&&
.AVIATION...SCATTERED THUNDERSTORMS WILL CREATE MVFR CONDITIONS AT
TIMES THROUGH 03Z AS UPPER LEVEL LOW OVER NORTHERN CA MOVES
NORTHEAST ACROSS THE AREA. THUNDERSTORMS WITH TOPS TO 50K FT MSL AND
POSSIBLE LARGE HAIL...MOVING NORTHEAST AT 30 KTS. WINDS GENERALLY 15
KTS OR LESS...EXCEPT GUSTS TO 50 KTS POSSIBLE IN THE VICINITY OF
STORMS.
&&
.PREV DISCUSSION...
SHORT TERM...THUNDERSTORMS EVEN AT THIS HOUR IN NRN HARNEY COUNTY
AND IN NWRN NEVADA JUST SOUTH OF MALHEUR COUNTY LINE GIVE SOME IDEA
OF HOW UNSTABLE THE AIR MASS IS. THE HARNEY STORMS ARE HEADED INTO
BAKER COUNTY AND SHOULD PASS THROUGH BY SUNRISE. THE NEVADA STORMS
ARE HEADED INTO MALHEUR COUNTY AND THE OWYHEE MOUNTAINS EARLY THIS
MORNING WHILE NEW DEVELOPMENT IN FAR NWRN NEVADA IS HEADED FOR SRN
HARNEY COUNTY. STORMS WILL CONTINUE TO TRACK NEWD AND INTO THE
TREASURE VALLEY...THEN ALONG AND JUST EAST OF HELLS CANYON...AND
FROM THERE INTO THE WEST CENTRAL IDAHO MOUNTAINS. 00Z NAM PEGGED
THE NEVADA STORMS PERFECTLY VIA 850-500 OMEGA COUPLET...BUT THE 06Z
NAM IS NOT AS GOOD. WE/RE STAYING WITH THE 00Z NAM FOR THIS
FORECAST. THUNDERSTORMS CERTAINLY JUSTIFY CONTINUING RED FLAG
WARNING TODAY. THIS AFTERNOON ANOTHER MOIST SURGE AND MORE
THUNDERSTORMS ARE PROGGED FROM NERN NEVADA INTO TWIN FALLS COUNTY
AND POINTS NE. AT THAT TIME DRIER AND MORE STABLE AIR WILL BEGIN TO
ENTER OUR SWRN ZONES. SUNSHINE THERE WILL ALLOW TEMPS TO CLIMB
AGAIN TO THE MID 90S. MAIN CONVECTIVE ACTIVITY WILL SLOWLY SHIFT
EWD TONIGHT AND THURSDAY BUT ALSO DECREASE IN ALL AREAS COMPARED TO
TODAY. LITTLE CHANGE IN TEMPS THROUGH THURSDAY.
LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY...THE LONG WAVE TROUGH
POSITION REMAINS NEAR THE NORTHWEST COAST...WITH THE UPPER LEVEL
RIDGE ANCHORED OVER SOUTH CENTRAL NORTH AMERICA. WITH THIS PATTERN
MOIST AND UNSTABLE AIR CIRCULATING AROUND THE UPPER LEVEL RIDGE WILL
CONTINUE TO SPREAD NORTH...WITH THE DEEPER MOISTURE AND BETTER
POTENTIAL FOR THUNDERSTORMS STAYING SOUTH AND EAST OF OUR FORECAST
AREA. MODEL RUNS HAVE BEEN CONSISTENT IN SHOWING GRADUAL DRYING AS
THE UPPER LEVEL TROUGH EDGES FURTHER INLAND AND DISPLACES THE
MONSOON MOISTURE. SO THE BEST CHANCE OF THUNDERSTORMS WILL BE EARLY
IN THE PERIOD... WITH CHANCES BECOMING SLIGHT AFTER FRIDAY.
TEMPERATURES START OUT 5-7 DEGREES ABOVE NORMAL...THEN LOWER TO NEAR
NORMAL BY SUNDAY...WITH LITTLE CHANGE MONDAY THROUGH WEDNESDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ400-401-408-
418-419.
OR...RED FLAG WARNING UNTIL 9 PM MDT /8 PM PDT/ THIS EVENING
ORZ636-637.
&&
WEATHER.GOV/BOISE
DISCUSSION...BW
AVIATION.....JS
PREV SHORT TERM...LC
PREV LONG TERM....JTHazardous weather outlook, Jul 28, 7:16 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
816 AM MDT WED JUL 28 2010
IDZ011>016-028>030-033-ORZ061>064-291200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
816 AM MDT WED JUL 28 2010 /716 AM PDT WED JUL 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND CONTINUE
THROUGH EARLY THIS EVENING. SOME OF THE THUNDERSTORMS COULD BE
SEVERE. A SEVERE THUNDERSTORM WATCH MAY BE ISSUED FOR PORTIONS OF
SOUTHEAST OREGON AND SOUTHWEST IDAHO. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS.
RED FLAG WARNING WILL CONTINUE THROUGH THIS EVENING FOR HIGH FIRE
DANGER DUE TO LIGHTNING AND DRY FUELS. THUNDERSTORMS WILL MOVE IN
FROM THE SOUTH THIS MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Upper Treasure Valley
- When
- July 28, 11:15 AM MST to 9:00 PM MST
- Where
- Upper Treasure Valley forecast zone
- Property damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 43.129, -115.960 (the zone’s center; the record gives no point)
The Boise District BLM reported a wildfire in the foothills near Eagle, Idaho. Lightning sparked a grass fire east of Linder and Homer roads and burned approximately 5000 acres and 5 structures including 3 homes.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Illinois, July 28, 20101 death · 1 event
- Rip Current in Texas, July 28, 20101 death · 1 event
- Hail and Damaging Winds in Florida, July 28, 2010$933,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Illinois, July 28 to 29, 2010$704,000 · 52 kt wind · 6 events
- Flash Flooding and Heavy Rain in Washington, July 28, 2010$525,000 · 3 events
- Flooding in Iowa, July 28 to 31, 2010$500,000 · 2 events
- Damaging Winds in New York, July 28, 2010$195,000 · 65 kt wind · 14 events
- Damaging Winds in Pennsylvania, July 28, 2010$242,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Ohio, July 28, 2010$51,000 · 1 in hail · 16 events
- Damaging Winds in Michigan, July 28, 2010$50,000 · 63 kt wind · 15 events
- Flash Flooding in New Mexico, July 28, 2010$52,000 · 6 events
- Flash Flood and Hail in Montana, July 28, 2010$28,000 · 1 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252549.